Thunderstorm Wind, Bennett
- When
- May 16, 12:00 AM MST
- Where
- Bennett County, 9.12 mi SSE of Tuthill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.040, -101.400
Wind gusts were estimated at 60 mph.
A severe thunderstorm moved northeast from Nebraska across eastern Bennett County during the overnight hours. The storm produced wind gusts around 60 mph and small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm moved northeast from Nebraska across eastern Bennett County during the overnight hours. The storm produced wind gusts around 60 mph and small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 15, 10:35 PM MST, 1 hour 25 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1135 PM MDT Mon May 15 2017 .DISCUSSION...(This Evening Through Monday) Issued at 137 PM MDT Mon May 15 2017 Cool outflow from the thunderstorms that passed through last night, cloud cover through the morning and low level moisture have all combined to keep temperatures cooler than the potential over much of the region today. This has limited the instability over western SD, delaying the onset of convection to after 00Z over most of the area. The exception is over northeastern Wyoming were the cap has eroded and the sfc based CAPE has risen to 1000-1500J/KG early this afternoon. With the upper low located over the southwestern CONUS and the upper trough over the mid- west, active southwesterly flow aloft will continue to feed shortwave disturbances over the forecast area. Expect to see thunderstorms develop over northeastern Wyoming in the next couple of hours and then increase in coverage as the first shortwave begins to affect the area. Low pressure along a sfc boundary will drift northeastward into nern WY area late this afternoon and evening, with drier air moving into northeast WY to the southwest of the low. The best chances for showers and storms and the risk for some strong to severe storms will generally be near and to the north and east of the low over northeastern Wyoming and northwest and central SD during the evening hours. Hail and gusty winds will be the main threats from any stronger storms. Showers and some T-storms will continue as the sfc low tracks eastward across the forecast area tonight, with some showers from far northeast WY to northwest SD Tuesday morning as low moves into eastern SD. Another strong shortwave will bring a chance for showers and storms Tuesday afternoon and night. Isolated strong storms look possible again in the afternoon and evening, especially from the Black Hills eastward. A cold front will slide south through the area Tuesday night and early Wednesday, bringing much cooler air for the rest of the week. The extended period continues to look cool and unsettles as the upper trough drifts eastward across the Rockies and into the plains by late in the week. The upper low within the trough will dig southeastward into the Great Basin Wednesday and the Rockies on Thursday, then will stall out over the Central Rockies area late week. With the medium range models still showing a more southern movement, the better pcpn chances Thursday into Friday will be across southern portions of the CWA, with heavier rainfall potential mostly staying south of the forecast area. Still a good deal of uncertainty at this point, but the trends continue to favor this solution right now. Could still see a bit of snow across the higher elevations of the Black Hills and possibly into parts of northeastern WY, mainly during the overnight and morning hours Thursday and Friday. Temps will be below average through at least Saturday, with highs in the 40s and 50s. Lows Thursday night and Friday night will mostly be in the mid 30s to mid 40s, some colder spots over northeast WY and the Black Hills. Some frost will certainly be possible. At this time, the weekend looks to be mainly dry with a warming trend if storm system exits the region quickly enough, but that is no certainty right now. && .AVIATION...(For the 06Z TAFS Through 06Z Tuesday Night) Issued At 1132 PM MDT Mon May 15 2017 Scattered showers and isolated thunderstorms will continue overnight, with the best chance of thunderstorms across south central South Dakota. IFR conditions will the strongest storms. MVFR ceilings will develop overnight across northeast Wyoming and western South Dakota, with local IFR ceilings over the Black Hills. Conditions will be slow to improve Tuesday morning. Another round of thunderstorms expected again Tuesday afternoon and evening. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...7
Hazardous Weather Outlook National Weather Service Rapid City SD 1153 AM MDT Mon May 15 2017 SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-161300- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 1153 AM MDT Mon May 15 2017 This Hazardous weather outlook is for portions of the Black Hills of South Dakota...western South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...This Afternoon and Tonight Thunderstorms will develop later this afternoon and evening. There is a slight risk for severe thunderstorms through this period. Large hail and storng straight line wind gusts will be the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A series of disturbances will produce scattered thunderstorms across the area through Wednesday. Widespread severe thunderstorms are not expected at this time, but an isolated severe storm is possible. A storm system may bring more widespread rain towards the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-043-044-046-047-049-161300- Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 1153 AM MDT Mon May 15 2017 /1253 PM CDT Mon May 15 2017/ This Hazardous weather outlook is for portions of south central South Dakota...and western South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms will develop later this afternoon and evening. A isolated storm may produce large hail and strong straight line wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A series of disturbances will produce scattered thunderstorms across the area through Wednesday. Widespread severe thunderstorms are not expected at this time, but an isolated severe storm is possible. A storm system may bring more widespread rain towards the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
839 PM MDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM TSTM WND DMG 2 SSE PINE RIDGE 43.00N 102.53W
05/14/2017 OGLALA LAKOTA SD PUBLIC
MOBILE HOME SHIFTED FROM ITS BLOCKS AND DAMAGE TO
OUTBUILDINGS AND SHEDS.
0239 AM TSTM WND GST 3 ESE PINE RIDGE 43.02N 102.51W
05/15/2017 M45 MPH OGLALA LAKOTA SD ASOS
0245 AM TSTM WND GST 6 W PARMELEE 43.32N 101.14W
05/15/2017 M81 MPH TODD SD MESONET
MAGPIE CREEK RAWS MEASURED WIND SPEED. TIME ADJUSTED BY
RADAR SINCE SITE REPORTS HOURLY.
0413 PM TSTM WND GST SPOTTED HORSE 44.71N 105.84W
05/15/2017 E60 MPH CAMPBELL WY TRAINED SPOTTER
MOVED HORSE TRAILER ACROSS THE YARD
0415 PM HAIL 3 NNE RECLUSE 44.78N 105.69W
05/15/2017 E1.25 INCH CAMPBELL WY TRAINED SPOTTER
HAIL WAS 2 INCHES DEEP OF 1/2 TO 1.25 INCH HAIL
0530 PM HAIL 11 NE WESTON 44.75N 105.17W
05/15/2017 E1.00 INCH CAMPBELL WY PUBLIC
0605 PM HAIL 8 SE LIGHTNING FLAT 44.89N 104.93W
05/15/2017 E1.00 INCH CROOK WY TRAINED SPOTTER
0610 PM HAIL 3 N ECHETA 44.49N 105.86W
05/15/2017 E1.00 INCH CAMPBELL WY PUBLIC
0635 PM HAIL 10 NW CLARETON 43.80N 104.82W
05/15/2017 E1.00 INCH WESTON WY TRAINED SPOTTER
0647 PM HAIL 12 NNW CLARETON 43.85N 104.80W
05/15/2017 E0.70 INCH WESTON WY TRAINED SPOTTER
0700 PM HAIL 15 WNW COLONY 44.99N 104.41W
05/15/2017 E1.00 INCH CROOK WY TRAINED SPOTTER
0720 PM HAIL 6 ESE CLARETON 43.67N 104.56W
05/15/2017 E1.00 INCH WESTON WY TRAINED SPOTTER
0730 PM HAIL 2 WSW OSAGE 43.96N 104.46W
05/15/2017 E1.00 INCH WESTON WY PUBLIC
0730 PM HEAVY RAIN 2 WSW OSAGE 43.96N 104.46W
05/15/2017 M0.80 INCH WESTON WY PUBLIC
0734 PM HAIL OSAGE 43.98N 104.42W
05/15/2017 E0.88 INCH WESTON WY TRAINED SPOTTER
&&
THE STORM REPORTS LISTED BELOW ARE IN DESCENDING ORDER AND MAY NOT NECESSARILY
BE THE FINAL STORM REPORTS.
HAIL REPORTS LISTED BY SIZE (INCHES)
SIZE LOCATION ST COUNTY TIME
------ ----------------------- -- -------------- -------
1.25 3 NNE RECLUSE WY CAMPBELL 0415 PM
HAIL WAS 2 INCHES DEEP OF 1/2 TO 1.25 INCH
HAIL
1.00 2 WSW OSAGE WY WESTON 0730 PM
1.00 6 ESE CLARETON WY WESTON 0720 PM
1.00 15 WNW COLONY WY CROOK 0700 PM
1.00 10 NW CLARETON WY WESTON 0635 PM
1.00 3 N ECHETA WY CAMPBELL 0610 PM
1.00 8 SE LIGHTNING FLAT WY CROOK 0605 PM
1.00 11 NE WESTON WY CAMPBELL 0530 PM
0.88 OSAGE WY WESTON 0734 PM
0.70 12 NNW CLARETON WY WESTON 0647 PM
TSTM WIND REPORTS LISTED BY SPEED (MPH)
SPEED LOCATION ST COUNTY TIME
------ ----------------------- -- -------------- -------
81.00 6 W PARMELEE SD TODD 0245 AM
MAGPIE CREEK RAWS MEASURED WIND SPEED. TIME
ADJUSTED BY RADAR SINCE SITE REPORTS HOURLY.
60.00 SPOTTED HORSE WY CAMPBELL 0413 PM
MOVED HORSE TRAILER ACROSS THE YARD
45.00 3 ESE PINE RIDGE SD OGLALA LAKOTA 0239 AM
RAIN AMOUNTS (INCHES)
AMOUNT LOCATION ST COUNTY TIME
------ ----------------------- -- -------------- -------
0.80 2 WSW OSAGE WY WESTON 0730 PM
MESpecial Weather Statement
National Weather Service Rapid City SD
843 PM MDT MON MAY 15 2017
SDZ001-002-160330-
Perkins SD-Harding SD-
843 PM MDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARDING AND WEST
CENTRAL PERKINS COUNTIES UNTIL 930 PM MDT...
At 843 PM MDT, Doppler radar was tracking a strong thunderstorm near
Redig, or 16 miles south of Buffalo, moving northeast at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Reva, Sorum, Redig, Slim Buttes and East Short Pines.
A severe thunderstorm watch remains in effect until midnight MDT for
northwestern South Dakota.
LAT...LON 4537 10271 4521 10341 4521 10350 4541 10371
4578 10301
TIME...MOT...LOC 0243Z 240DEG 32KT 4535 10346
CalderonPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
846 PM MDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HEAVY RAIN DOWNTOWN NEWCASTLE 43.85N 104.20W
05/15/2017 M0.87 INCH WESTON WY BROADCAST MEDIA
FELL IN 45 MINUTES
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
859 PM MDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 15 NW COLONY 44.99N 104.42W
05/15/2017 M2.00 INCH CROOK WY STORM CHASER
&&
MESpecial Weather Statement National Weather Service Rapid City SD 935 PM MDT MON MAY 15 2017 SDZ012-013-073-160415- Butte SD-Southern Meade Co Plains SD-Northern Meade Co Plains SD- 935 PM MDT MON MAY 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUTTE AND CENTRAL MEADE COUNTIES UNTIL 1015 PM MDT... At 935 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles east of Vale, or 22 miles northeast of Sturgis, moving northeast at 25 mph. Dime size hail will be possible with this storm. Locations impacted include... Fairpoint and Stoneville. A severe thunderstorm watch remains in effect until midnight MDT for northwestern and west central South Dakota. LAT...LON 4439 10307 4453 10333 4498 10301 4473 10254 TIME...MOT...LOC 0335Z 219DEG 20KT 4456 10310 Calderon
Special Weather Statement
National Weather Service Rapid City SD
1000 PM MDT MON MAY 15 2017
SDZ024-072-073-160430-
Northern Black Hills SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-
1000 PM MDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE COUNTY UNTIL
1030 PM MDT...
At 1000 PM MDT, Doppler radar was tracking a strong thunderstorm near
Piedmont, or 11 miles north of Rapid City, moving northeast at 35
mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Black Hawk, Summerset and Piedmont.
This Includes Interstate 90 in South Dakota between Mile Markers 43
and 52.
A severe thunderstorm watch remains in effect until midnight MDT for
west central South Dakota.
LAT...LON 4423 10346 4444 10325 4426 10297 4414 10335
4414 10338
TIME...MOT...LOC 0400Z 228DEG 31KT 4424 10332
CalderonThe North Platte radar (KLNX), 138 km away, was scanning. The volume nearest the first event began at 07:02 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691791.